If you have taken antidepressant medication like Zoloft, Prozac or Lexapro to name a few, you may have experienced bizarre or intense dreams. This very disturbing, it does not mean the medication is making you worse.

Antidepressants suppress the REM stage of sleep which is the stage where you dream. The effect of this suppression is that you can get REM rebound where you experience very intense dreams. Changing medication may help as the effect may not manifest as much with the different medication.


Dr. Tracey Marks
Dr. Tracey Marks

Helping busy people achieve their best through effective lifestyle choices that improve their personal and professional lives.

Comments

    4 replies to "Why Do Antidepressants Cause Vivid Dreams?"

    • Jody Ritter

      When I was on the brand name Lexapro I had no problems. My bad dreams began when I received the generic form. It was during the second month taking the generic that I noticed it. Doctor prescriber BRAND NAME ONLY after that. I never had a problem.

    • Dr. Tracey Marks

      Hi Jody. Thanks for the comment. I see this a lot with different generics resulting in different side effects. I’m glad going with the brand resolved the problem for you.

    • Tasha

      I am on 10mg of escitalapram for general anxiety disorder and get very intense dreams, which leave me exhausted the next day. I have tried other SSRIs which all do the same thing. Is there any type of anti depressant/anti anxiety medication on the market that would not cause vivid dreams?

    • Dr. Tracey Marks

      Hi Tasha. The standard medications to treat anxiety are the serotonin-enhancing antidepressants. Any of them could affect your dreaming, but you could get on one that does not. Buspar, Propranolol and Neurontin are other medications to treat anxiety, but they may not work as well for you and they come with other side effects. Probably your best bet is to talk with your doctor about trying a different antidepressant. Good luck.

Let me know what you think